Antithyroid drugs frequently used in management of hyperthyroidism may lead to liver damage. Hepatotoxicity is a rare but potentially fatal complication. The aim of this study was to present two cases of severe liver damage and the role of 131-I treatment in such cases.
Case 1: A women 49 years of age with Graves hyperthyroidism was treated with metimazol (30 mg next 10 mg). After 1 month the utricarial skin rush was observed and the drug was changed to PTU 100 mg/day. After 6 weeks, the patient developed cholestatic jaundice. Lab tests: total bilirubin 17.8 (N 0.31.1 mg/dl) GOT 31U/l (N 137U/l) GPT 421(N 140 U/l) AP 394 (N 30123 U/l) GGTP 97(N 937 U/l). Toxicological and immunological labs were negative. The tests showed that she had suffered from viral hepatitis A and B. Despite of drug discontinuation the increase of total bilirubin was observed during 2 weeks. The treatment with glucocorticoids was ineffective. The recovery started after introduction of urodesoksycholic acid. 7.7 mCi 131-I was administred at 10 day of hospitalization. Normalization of liver and thyroid parameters was observed after 12 weeks.
Case 2: A women 49-years of age with Graves disease was treated with metimazol (15 mg next 10 mg). After 3 months of treatment jaundice was observed and the drug was changed to PTU. The worsening of jaundice was observed. At admission to our hospital lab tests: total bilirubin 35.3 mg/dl, GOT 47 U/l, GPT 82 U/l The viral and immunologic labs were negative. The treatment with glucocorticoids and urodesoksycholic acid was ineffective. 131-I was administered at 16 day of hospitalization. Normalization of liver and thyroid parameters was observed after 12 weeks.
Conclusions: The liver dysfunction can progress even after discontinuation of the drug. We should not change the antithyroid drug when the liver damage is observed. In our observation there was no improvement after glucocorticoids. In 1 case, we observed improvement after urosdesoxycholic acid. The best treatment of thyrotoxicosis in such cases is the 131-I therapy.
25 - 29 Apr 2009
European Society of Endocrinology